Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 2, NWS Houston/Galveston, TX

May 5, 2008Harris County, Montgomery County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 5, 2008, 2:10 PM CDT for Harris County, Montgomery County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2008, 2:10 PM CDT (19:10 UTC)
Expired
May 5, 2008, 4:15 PM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Harris County, TX, Montgomery County, TX

The radar

The Houston radar (KHGX), 89 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 051913
FFWHGX
TXC201-339-052115-
/O.NEW.KHGX.FF.W.0002.080505T1910Z-080505T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
210 PM CDT MON MAY 5 2008

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHERN HARRIS COUNTY IN SOUTHEAST TEXAS...
  SOUTHERN MONTGOMERY COUNTY IN SOUTHEAST TEXAS...

* UNTIL 415 PM CDT

* AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED 
TO SHOW SHOWER AND THUNDERSTORM DEVELOPMENT ALONG A NEARLY 
STATIONARY BOUNDARY DRAPED ACROSS THE REGION. WIDESPREAD RAINFALL 
AMOUNTS OF 3 TO 5 INCHES HAVE OCCURRED IN THIS AREA TODAY...WITH 
LOCALIZED AMOUNTS CLOSE TO 8 INCHES. CONTINUED MODERATE TO HEAVY 
RAIN WILL RUNOFF TO CAUSE FLOODING OF STREETS AND LOW LYING AREAS. 
IN ADDITION...SOME OF THE SMALLER CREEKS IN THE AREA ARE ALSO 
RISING. DO NOT DRIVE ACROSS WATER COVERED ROADS

* LOCATIONS IN THE FLOOD WARNING INCLUDE BUT ARE NOT LIMITED TO
  SPLASHTOWN...PORTER...NEW CANEY...HOOKS AIRPORT...WOODLOCH...
  WOODBRANCH...TOMBALL...THE WOODLANDS...SPRING...SPLENDORA...
  SHENANDOAH...ROMAN FOREST...PORTER HEIGHTS...PINEHURST...PATTON
  VILLAGE...OAK RIDGE NORTH...MAGNOLIA...KINGWOOD...CUT AND SHOOT...
  CONROE AND CHATEAU WOODS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3030 9519 3019 9512 3004 9508 3002 9583
      3013 9581 3014 9580 3033 9579 3039 9527
TIME...MOT...LOC 1910Z 180DEG 0KT 3013 9580

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 5, 12:50 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 5, 12:50 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1250 PM CDT MON MAY 5 2008

.AVIATION...
SWATH OF HEAVIEST RAIN ALONG A NW TO SE LINE FROM KCLL INTO KIAH
WILL CONTINUE TO EFFECT THESE HUBS OVER THE NEXT COUPLE OF HOURS.
RADAR DEPICTING A SLOW EASTERN EXPANSION OF RAIN SHIELD...TRAILER
SCT ACTIVITY OFF TO THE SOUTHWEST FEEDING INTO THIS MAIN LINE. SFC
ANALYSIS HAS A WEAK WARM FRONT MOVING SLOWLY INLAND JUST SW OF
HOUSTON METROPLEX. FEEL THAT HOUSTON AND SURROUNDING HUBS WILL
EXPERIENCE MORE SCATTERED BEHAVIOR SOUTH AND ALONG THIS
BOUNDARY...WITH THE BULK OF HEAVIEST RAIN MOVING FURTHER EAST AND
NORTH. WIDESPREAD RAIN BREAK THROUGH THE EARLY EVENING AS ATMOSPHERE
BECOMES MORE STABLE UNDER A PREDOMINANT MVFR DECK. ANTICIPATING AN
TUESDAY MORNING SOUTHERN TEXAS SHORTWAVE DISTURBANCE TO COME CLOSE
ENOUGH TO SOUTHEASTERN TEXAS TO MENTION VCSH IN THE FAR EXTENDED.
31

&&

.PREV DISCUSSION/UPDATE...
A QUICK UPDATE TO ISSUE A FLOOD WATCH FOR THE NORTHERN 2/3RDS OF
THE AREA WHERE A WIDE SWATH OF 2 TO 3 INCHES OF RAIN HAS FALLEN.
NOT EXACTLY SURE WHICH SCENARIO WILL PLAY OUT BUT A WARM FRONT
OVER THE REGION WILL SLOWLY MOVE NORTH TODAY. AN OUTFLOW BOUNDARY
OVER THE CENTRAL ZONES WILL PROBABLY STAY IN PLACE FOR THE NEXT
SEVERAL HOURS AND TRAINING OF STORMS SHOULD CONTINUE. DIFFERENTIAL
HEATING OVER THE EXTREME NORTHEAST ZONES WILL PROBABLY ALSO SERVE
AS A FOCUS FOR MORE RAIN AND 700 MB STREAMLINE CONVERGENCE ALSO
FAVORS THE NORTHEAST ZONES THIS AFTERNOON. SE TX ALSO LIES IN A
RRQ FURTHER ENHANCING RAINFALL POTENTIAL. PWS ARE NEAR 2 INCHES
AND THE AIR MASS IS UNSTABLE AND SLIGHTLY CAPPED OVER THE SOUTH
WITH LESS CAPPING NORTH. HAVE LEFT SOUTHERN ZONES OUT OF THE WATCH
PRIMARILY BECAUSE THAT AREA HAS NOT HAD HEAVY RAIN THIS MORNING
AND CAN PROBABLY TAKE A FEW INCHES WITHOUT FLOODING. NEW ZONES OUT
SHORTLY. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      77  67  84  69  85 /  90  50  20  10  30
HOUSTON (IAH)              79  67  84  69  84 /  90  40  10  10  20
GALVESTON (GLS)            77  71  80  73  80 /  50  20  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: AUSTIN...BRAZOS...BURLESON...COLORADO...
     GRIMES...HARRIS...HOUSTON...LIBERTY...MADISON...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH THIS EVENING FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT
     20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH THIS EVENING FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

&&

DISCUSSION...43/31
Hazardous weather outlook, May 5, 9:47 AM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
947 AM CDT MON MAY 5 2008

TXZ163-164-176>179-195>200-210>214-226-227-235>238-060000-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
947 AM CDT MON MAY 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE COMBINATION OF DEEP MOISTURE AND LIFT IN THE ATMOSPHERE NORTH
OF AN APPROACHING WARM FRONT WILL RESULT IN SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS THIS AFTERNOON.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE MAINLY NORTH OF THE
INTERSTATE 10 CORRIDOR. RAINFALL AMOUNTS IN THIS AREA WILL
AVERAGE 2 TO 4 INCHES IN THIS AREA...WITH ISOLATED TOTALS OF 4 TO
7 INCHES POSSIBLE. FLOODING OF STREETS...FEEDER ROADS...SECONDARY
ROADS...AND LOW WATER CROSSINGS IS POSSIBLE IN AREAS WHERE THE
HEAVIEST RAIN OCCURS.

FURTHER SOUTH...RAINFALL AMOUNTS WILL AVERAGE AROUND 1/2
INCH...WITH ISOLATED TOTALS OF 1 TO 2 INCHES.

THE THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH BY MIDNIGHT AS
THE ATMOSPHERE BEGINS TO STABILIZE AND DRY OUT.

.DAY TWO...TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAY THREE...WEDNESDAY

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM AND ASSOCIATED DRYLINE WILL
CROSS NORTH TEXAS WEDNESDAY. A SQUALL LINE IS EXPECTED TO DEVELOP
AHEAD OF THE DRYLINE...HOWEVER STRONG CAPPING IN THE ATMOSPHERE
WILL LIMIT THE SOUTHERN EXTENT OF THE THUNDERSTORM DEVELOPMENT.
IF THE CAP CAN BE BROKEN...THEN A FEW STRONG TO SEVERE THUNDERSTORMS
COULD AFFECT THE NORTHERN HALF OF SOUTHEAST TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 6:38 AM CDTAreal Flood AdvisoryHGXBurleson, Washington3 hr
May 5, 7:35 AM CDTAreal Flood AdvisoryHGXGrimes, Waller3 hr
May 5, 8:16 AM CDTAreal Flood AdvisoryHGXHarris, Montgomery3 hr
May 5, 9:43 AM CDTAreal Flood AdvisoryHGXChambers, Galveston, Harris, Liberty2 hr
May 5, 9:45 AM CDTFlash Flood WatchHGXAustin, Brazos, Burleson, Colorado, Grimes, Harris and 10 more6 hr
May 5, 10:16 AM CDTSpecial Marine WarningHGX44 min
May 5, 12:55 PM CDTAreal Flood AdvisoryHGXBrazos, Burleson, Chambers, Grimes, Harris, Liberty and 5 more2 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.